Alert archive / Virginia / Special Weather Statements in 2009
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 14, 2009, 12:21 AM EDT for Halifax County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2009, 12:21 AM EDT (04:21 UTC)
- Expired
- Jun 14, 2009, 1:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 115 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 4.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WWUS81 KRNK 140421
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 AM EDT SUN JUN 14 2009
VAZ044-058-140500-
HALIFAX VA-PITTSYLVANIA VA-
1221 AM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HALIFAX AND
PITTSYLVANIA COUNTIES...
AT 1217 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INGRAM...
MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. ALSO...VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS.
THIS STORM WILL BE NEAR ELMO AROUND 1230 AM...TURBEVILLE AROUND 1250
AM...ALTON AROUND 1255 AM AND CLUSTER SPRINGS AROUND 100 AM.
LAT...LON 3654 7880 3654 7905 3672 7929 3683 7904
3662 7872
$$
EXPERIMENTAL
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 13, 11:07 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 13, 11:07 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1107 PM EDT SAT JUN 13 2009 .SYNOPSIS... A WEAK AREA OF HIGH PRESSURE OVER THE UPPER OHIO VALLEY AND A WEAK TROF OF LOW PRESSURE EXTENDING FROM THE SOUTHEAST STATES INTO THE TENNESSEE VALLEY WILL REMAIN NEARLY STATION FOR THE REST OF THE WEEKEND. THIS STAGNANT WEATHER PATTERN WILL MAINTAIN THE THREAT OF ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS OVER THE MID ATLANTIC REGION THROUGH THE PERIOD. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... LOWERED THE CHANCE OF RAIN IN ALL BUT THE SOUTHEAST COUNTY WARNING AREA...AND EVEN THERE ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVERNIGHT. LITTLE TO NO ADJUSTMENT NEEDED TO LOW TEMPERATURES. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... FORECASTED WEATHER FOR SUNDAY SHOULD BE QUITE SIMILAR TO THAT EXPERIENCED ON SATURDAY...WITH NO SIGNIFICANT CHANGE TO AIRMASS... AND WITH AFTERNOON HEATING LIKELY TO AGAIN BE SUFFICIENT TO GENERATE ISOLATED THUNDERSTORMS...WHICH MAY THEN DRIFT EAST OF THE BLUE RIDGE AND OUT ACROSS THE PIEDMONT. RELATIVELY STAGNANT AIRMASS CHARACTERIZED BY RELATIVELY HIGH DEW POINTS...LIMITED MIXING...DAYTIME CLOUD DEVELOPMENT...AND NIGHTTIME FOG DEVELOPMENT SHOULD MINIMIZE DIURNAL TEMPERATURE CURVE THROUGH THE PERIOD. WENT WITH LOCAL MOSMOS GUIDANCE WHICH SUPPORTED MILDER METMOS BY NIGHT...AND COOLER MAVMOS BY DAY FOR MOST LOCATIONS. UPPER FLOW ACROSS THE CONUS FEATURES A SOMEWHAT ATYPICAL JUNE TROUGH OVER CA WITH A BROAD RIDGE OVER THE SOUTH CENTRAL U.S. AND BASICALLY ZONAL NW FLOW ACROSS THE MID-ATLANTIC. A SERIES OF SHORT-WAVES CONTINUE TO EJECT OUT OF THE CA TROUGH TENDING TO FLATTEN THE RIDGE OVER THE SOUTHERN PLAINS. THE TYPICAL TIMING AND PLACEMENT DIFFERENCES EXIST WITH RESPECT TO SHORT-WAVES TOPPING THE RIDGE AND HEADING TOWARD THE EAST COAST. THE GFS HAS ALSO BEEN ADVERTISING A FAIRLY POTENT SHORT-WAVE FOR THE LATE MON INTO TUE TIME FRAME AND SPINNING UP WEAK LOW PRESSURE ALONG THE RATHER DIFFUSE BOUNDARY LAYING ACROSS THE CAROLINAS AT THAT TIME. EARLY ON IN ITS LIFE CYCLE IT APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK ISSUES DUMPING VERY HEAVY RAINFALL OVER KY EARLY MONDAY BUT BECOMES A BIT MORE TAME AS IT APPROACHES THE WESTERN CWA BUT STILL PRODUCING MODERATE TO HEAVY RAIN ACROSS THE CENTRAL AND SOUTHERN CWA LATE MON INTO TUE. EC MODEL HINTS AT SIMILAR TIMING ALBEIT SOMEWHAT WEAKER IT STILL GENERATES A DECENT SLUG OF QPF MAINLY OVER THE CAROLINAS OVERNIGHT MONDAY NIGHT. DAY 3 HPC QPF ADOPTING THE MORE REASONABLE EC SOLUTION WITH THE BULK OF THE HEAVIER RAINFALL OVER NC AND FAR SOUTH CENTRAL VA. TEMPS EXPECT TO BE NEAR SEASONABLE WITH OVERNIGHT LOWS UPPER 50S TO MID 60S SUN AND MON NIGHT AND HIGHS MONDAY MID 70S TO LOWER 80S UNDER PREVAILING PARTLY CLOUDY SKIES. USED AN ADJUSTMENT TO MET GUIDANCE AS MAV/MOS WERE AGAIN VERY COOL RUNNING 10 TO 15 BLO CLIMO SOMETHING PRETTY TOUGH TO ACHIEVE IN MID-JUNE WITHOUT A SOLID LOW OVERCAST THE ENTIRE DAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... GFS LONG WAVE PATTERN SHOWS SOME RETROGRESSION OF THE UPPER RIDGE CENTERED OVER TX AT THE OUTSET OF THE EXTENDED PERIOD ALTHOUGH EC MODEL BASICALLY HOLDS THE RIDGE STATIONARY OVER TX AND BUILDING SLOWLY NORTHWARD. EITHER WAY THE UPPER FLOW ACROSS THE EASTERN THIRD OF THE CONUS WILL BE FROM THE WNW THROUGH MOST OF THE WEEK WITH SHORT-WAVES CRESTING THE RIDGE TENDING TO CARVE OUT TROUGH OVER NEW ENGLAND BUT MORE ZONAL FLOW OVER THE MID-ATLANTIC. GFS SENDS ANOTHER BOWLING BALL SHORT-WAVE DOWN THE EASTERN SIDE OF THE BUILDING RIDGE OVER THE WESTERN PLAINS TUE NIGHT INTO WED WITH HIGH QPF OVERNIGHT. MODELS HAVE TYPICAL DISCREPANCIES WITH SHORT-WAVES TOPPING THE RIDGE AND DROPPING SOUTHEAST AND THIS APPEARS TO BE ANOTHER CASE. BUT EVEN THE EC MODEL BRINGS A SERIES FAIRLY STRONG WAVES SOUTHEAST WITH PLENTY OF QPF WED INTO THU. LATER SHIFTS WILL HAVE TO EVALUATE THE TIMING/PLACEMENT OF ANY PRECIPITATION BUT IT APPEARS THAT THE MID-WEEK PERIOD WILL FEATURE PLENTY OF CLOUDS AND CHANCES FOR RAINFALL. BASICALLY BROAD BRUSHED HIGHER CHC POPS ESPECIALLY TUE INTO WED AND PERSISTING INTO THU. AGAIN ADJUSTED MAX TEMPS TUE-WED UP FROM MAV/MOS/HPC GUIDANCE FOR SIMILAR REASONS CITED ABOVE...MEX HIGH FOR DAN ON WED WAS ONLY 71..16 DEG BLO MID JUNE NORMAL. TEMPS WARM LATE IN THE WEEK AS H85 TEMPS REACH +16C THU AND +19C FRIDAY MAKING FOR MAX OF 70S TO MID 80S THU AND UPPER 70S TO UPPER 80S TO AROUND 90 FAR SE FRI AND ESPECIALLY SAT. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... NEAREST TSTM ACTIVITY IS TO THE NORTH OF THE LYH AIRPORT...BUT MOVG SEWD...AND DOES NOT LOOK LIKE IT WILL AFFECT THE AIRPORT. WITH LOSS OF HEATING AND NO UPPER LEVEL FORCING...ALL TSTM ACTIVITY SHOULD WEAKEN QUICKLY THIS EVENING. MAIN CONCERN OVERNIGHT WILL BE THE POTENTIAL FOR FOG DEVELOPMENT. DID NOT HAVE MUCH LAST NIGHT BECAUSE OF A LOT OF MID/HIGH DEBRIS CLOUDS. WITH FEWER CLOUDS TONIGHT AND GOOD RADIATION CONDITIONS...I HAVE KEPT SOME MVFR FOG IN FOR BLF...LYH AND DAN...AND BROUGHT LWB DOWN TO LIFR WITH THE HELP OF SOME RIVER FOG TOWARD MORNING. FOG IS EXPECTED TO BE SHALLOW...SO WILL LIFT QUICKLY SUNDAY MORNING. VFR CONDITIONS WITH LIGHT SFC WINDS WILL THEN PREVAIL FOR SUNDAY...BUT WITH ISOLATED TO WIDE SLY SCATTERED LATE AFTERNOON TSTMS DEVELOPING...WHICH HAVE A LOW CHANCE OF BRINGING IFR TO MVFR CONDITIONS. A RELATIVELY STAGNANT WEATHER PATTERN WILL PERSIST OVER THE MID ATLANTIC STATES WELL INTO NEXT WEEK...WITH WEAK HIGH PRESSURE TO THE NORTH AND AN ELONGATED TROF OF LOW PRESSURE TO THE SOUTH. A SERIES OF WEATHER DISTURBANCES WILL MOVE EAST THROUGH THE AREA THROUGH THE PERIOD...SUPPORTING THE DEVELOPMENT OF ISOLATED TO WIDELY SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THAT COULD BRIEFLY LOWER CEILINGS AND VISIBILITIES INTO THE IFR OR MVFR RANGE. OTHERWISE...A TYPICAL SUMMERTIME WEATHER REGIME WILL EXIST AT ALL TERMINAL FORECAST POINTS (KROA...KLYH...KDAN...KBLF...KLWB) WITH MAINLY VFR WEATHER OUTSIDE OF LATE NIGHT AND EARLY MORNING IFR CONDITIONS IN FOG AND STRATUS...MOST NOTABLY IN THE MOUNTAIN VALLEYS AND LOW LYING AREAS NEAR WATER SOURCES ACROSS THE PIEDMONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...WERT NEAR TERM...AMS SHORT TERM...PC/WERT LONG TERM...PC AVIATION...JJ
Hazardous weather outlook, Jun 13, 4:25 AM EDT, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 425 AM EDT SAT JUN 13 2009 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-140830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 425 AM EDT SAT JUN 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 13, 8:44 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT SAT JUN 13 2009
VAZ035-045-046-059-140145-
AMHERST VA-APPOMATTOX VA-CAMPBELL VA-CHARLOTTE VA-
844 PM EDT SAT JUN 13 2009
...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...
CAMPBELL...CHARLOTTE AND CITY OF LYNCHBURG COUNTIES...
AT 844 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
AMHERST...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THIS STORM WILL AFFECT THE NORTHERN SIDE OF THE CITY OF
LYNCHBURG...THEN BE NEAR BOCOCK AROUND 850 PM...RIVERVILLE AROUND
900 PM...STONEWALL AROUND 905 PM...CONCORD AROUND 915 PM...OAKVILLE
AROUND 920 PM AND SPOUT SPRING AROUND 925 PM.
LAT...LON 3734 7860 3731 7865 3727 7867 3724 7868
3715 7878 3742 7921 3762 7906 3736 7859
EXPERIMENTAL
JJLocal storm report, Jun 13, 8:56 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
06/13/2009 STOKES NC LAW ENFORCEMENT
TREES DOWN IN TOWN BLOCKING MAIN STREET
&&
JWHITESpecial weather statement, Jun 13, 9:09 PM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
909 PM EDT SAT JUN 13 2009
VAZ045>047-140200-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-
909 PM EDT SAT JUN 13 2009
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM AND
CAMPBELL COUNTIES...
AT 907 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTH OF DILLWYN TO CONCORD...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL LIKELY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
THESE STORMS WILL BE NEAR CONCORD AROUND 915 PM...ANDERSONVILLE
AROUND 930 PM...SHEPPARDS AROUND 945 PM AND PAMPLIN CITY AROUND 1000
PM.
LAT...LON 3734 7847 3733 7852 3737 7858 3734 7860
3731 7865 3725 7868 3722 7874 3721 7883
3717 7885 3716 7888 3736 7917 3740 7908
3739 7907 3741 7906 3769 7845 3759 7828
EXPERIMENTAL
JJLocal storm report, Jun 13, 10:09 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 PM EDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG PHENIX 37.08N 78.75W
06/13/2009 CHARLOTTE VA LAW ENFORCEMENT
TREES DOWN BLOCKING ROAD
&&
JWHITELocal storm report, Jun 13, 10:34 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1034 PM EDT SAT JUN 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HAIL CHARLOTTE COURT HOUSE 37.05N 78.63W
06/13/2009 E0.88 INCH CHARLOTTE VA LAW ENFORCEMENT
&&
JWHITESpecial weather statement, Jun 14, 12:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1221 AM EDT SUN JUN 14 2009
VAZ044-058-140500-
HALIFAX VA-PITTSYLVANIA VA-
1221 AM EDT SUN JUN 14 2009
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF HALIFAX AND
PITTSYLVANIA COUNTIES...
AT 1217 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INGRAM...
MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. ALSO...VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS.
THIS STORM WILL BE NEAR ELMO AROUND 1230 AM...TURBEVILLE AROUND 1250
AM...ALTON AROUND 1255 AM AND CLUSTER SPRINGS AROUND 100 AM.
LAT...LON 3654 7880 3654 7905 3672 7929 3683 7904
3662 7872
EXPERIMENTAL
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 8:44 PM EDT | Special Weather Statement | RNK | Appomattox | 61 min |
| Jun 13, 9:09 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 51 min |
| Jun 13, 9:18 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell | 42 min |
| Jun 13, 9:41 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 64 min |
| Jun 14, 1:02 AM EDT | Special Weather Statement | RNK | Halifax | 58 min |
| Jun 14, 7:08 PM EDT | Special Weather Statement | RNK | Carroll, Patrick | 52 min |
| Jun 14, 7:33 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 57 min |
| Jun 13, 8:02 PM EDT | Special Weather Statement | RNK | Stokes | 58 min |
| Jun 13, 8:18 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 27 min |
Nearby
Special Weather Statements in Virginia, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.